Alert archive / Louisiana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 6, NWS New Orleans, LA

March 17, 20216 parishes in Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 17, 2021, 6:27 PM CDT for 6 parishes in Louisiana. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2021, 6:27 PM CDT (23:27 UTC)
Expired
Mar 17, 2021, 7:30 PM CDT
In force
63 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Ascension Parish, LA, Assumption Parish, LA, Iberville Parish, LA, Lafourche Parish, LA, Saint James Parish, LA, Terrebonne Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 2:38 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1786 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
2.0
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted.

458 
WUUS54 KLIX 172327
SVRLIX
LAC005-007-047-057-093-109-180030-
/O.NEW.KLIX.SV.W.0006.210317T2327Z-210318T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
627 PM CDT Wed Mar 17 2021

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Southern Ascension Parish in southeastern Louisiana...
  St. James Parish in southeastern Louisiana...
  Northwestern Terrebonne Parish in southeastern Louisiana...
  Southeastern Iberville Parish in southeastern Louisiana...
  Northwestern Lafourche Parish in southeastern Louisiana...
  Assumption Parish in southeastern Louisiana...

* Until 730 PM CDT.

* At 627 PM CDT, severe thunderstorms were located along a line
  extending from near Pierre Part to near Patterson Memorial Airport,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Thibodaux, Donaldsonville, Napoleonville, Gramercy, Lutcher,
  Schriever, Gray, Paincourtville, Convent, North Vacherie, Supreme,
  Chackbay, Labadieville, Belle Rose, South Vacherie, Wallace and
  Garyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Louisiana.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3018 9064 2959 9079 2957 9123 2961 9118
      2959 9116 2963 9108 2965 9111 2981 9110
      2986 9120 2990 9121 2997 9126 3000 9126
      3000 9123 3004 9122 3003 9124 3006 9127
      3006 9137
TIME...MOT...LOC 2327Z 249DEG 43KT 3001 9115 2969 9140 

HAIL...0.88IN
WIND...60MPH
 
$$

KLG
2 follow-up statements
230 
WWUS54 KLIX 180005
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
705 PM CDT Wed Mar 17 2021

LAC005-047-180014-
/O.CAN.KLIX.SV.W.0006.000000T0000Z-210318T0030Z/
Ascension LA-Iberville LA-
705 PM CDT Wed Mar 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ASCENSION AND
SOUTHEASTERN IBERVILLE PARISHES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Louisiana.

LAT...LON 2961 9118 2959 9116 2963 9108 2965 9111
      2981 9110 2984 9113 2986 9120 2990 9121
      2997 9107 3005 9104 3007 9099 3006 9096
      3011 9091 3016 9064 2959 9079 2957 9123
TIME...MOT...LOC 0004Z 249DEG 43KT 3016 9069 2984 9094 

$$

LAC007-057-093-109-180030-
/O.CON.KLIX.SV.W.0006.000000T0000Z-210318T0030Z/
St. James LA-Terrebonne LA-Lafourche LA-Assumption LA-
705 PM CDT Wed Mar 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR ST. JAMES...NORTHWESTERN TERREBONNE...NORTHWESTERN LAFOURCHE AND
ASSUMPTION PARISHES...

At 704 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Garyville to Labadieville, moving
east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Thibodaux, Napoleonville, Gramercy, Lutcher, Schriever, Gray,
Paincourtville, Convent, North Vacherie, Supreme, Chackbay,
Labadieville, South Vacherie, Belle Rose, Wallace and Garyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Louisiana.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2961 9118 2959 9116 2963 9108 2965 9111
      2981 9110 2984 9113 2986 9120 2990 9121
      2997 9107 3005 9104 3007 9099 3006 9096
      3011 9091 3016 9064 2959 9079 2957 9123
TIME...MOT...LOC 0004Z 249DEG 43KT 3016 9069 2984 9094 

HAIL...0.75IN
WIND...60MPH
 
$$

KLG
006 
WWUS54 KLIX 180020
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
720 PM CDT Wed Mar 17 2021

LAC007-057-093-109-180030-
/O.EXP.KLIX.SV.W.0006.000000T0000Z-210318T0030Z/
St. James LA-Terrebonne LA-Lafourche LA-Assumption LA-
720 PM CDT Wed Mar 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR ST. JAMES...NORTHWESTERN
TERREBONNE...NORTHWESTERN LAFOURCHE AND ASSUMPTION PARISHES WILL
EXPIRE AT 730 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Louisiana.

LAT...LON 2961 9118 2959 9116 2963 9108 2965 9111
      2981 9110 2984 9113 2986 9120 2990 9121
      2997 9107 3005 9104 3007 9099 3006 9096
      3011 9091 3016 9064 2959 9079 2957 9123
TIME...MOT...LOC 0020Z 249DEG 43KT 3022 9051 2990 9076 

$$

KLG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 5:42 PM CDT, 45 minutes earlier.

Area forecast discussion, Mar 17, 5:42 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
542 PM CDT Wed Mar 17 2021

.DISCUSSION... Strong low pressure system will continue to move
eastward through northern Arkansas this evening bringing a frontal
boundary into the region. This system will bring a QLCS through
the forecast area ahead of the frontal boundary this evening and
early tonight. Instability and shear have been prevalent through
the daytime hours with Cape values at the 18Z sounding as high as
3300 and a helicity values over 300. The sounding has been capped
at 700 MB throughout the early afternoon with mainly low vertical
showers forming in the forecast area ahead of the main squall
line. The cap has eroded as the main squall line approaches.
Directional shear is very minimal in the lower levels with strong
200 degree directional winds all the way up to 850 MB. Cape values
will continue to drop below 2000 as sunset approaches along with
lacking in shear as the winds continue to remain uniform with a
decrease in speed shear as well. With this in mind...right line
supercell storms out ahead of the main line are becoming less
likely as the evening wears on. The main concern will be damaging
winds along the main squall line. and large hail as WBZ holds
around 11k ft. Damaging winds most likely from the speed of motion
as some storms are racing northeastward at around 50 mph along
the main QLCS. Isolated tornadoes do remain possible along the
QLCS as spinning along the line could occur through the evening.
Showers and storms will abruptly come to an end by late tonight as
frontal boundary brings cooler and dryer air behind it.

THURSDAY AND BEYOND...
Low pressure system will race through the Tennessee valley on
Thursday with ridging building over the Rockies. Surface high
pressure will build in behind it bringing dry and below average
temperatures with it. High pressure will remain in place through
the weekend with a slow warming trend through Sunday. Low pressure
will bring an unsettled pattern to the far southeast keeping
temperatures on the cooler side for our area on the back side of
it. Upper level ridging will begin to build early next week as
surface high remains in place through at least Monday. This will
bring a continued dry pattern with temperatures rebounding to
around 80 by Tuesday. Another strong low pressure system will
move out of the four corners once again on Tuesday...moving
rapidly into the southern Plains by Tuesday or Tuesday night. The
Euro is the slower model as the GFS is about 24 hours earlier
with a Monday night event. This will bring our next cold front and
rainfall event into the area. Depending on strength and
track...another severe weather event is possible somewhere along
the Mississippi river valley around the Tuesday timeframe.

&&

.AVIATION...
IFR conditions will be likely at all terminals through at least
6Z as a squall will produce reduced VIS and strong gusty winds.
Winds will remain high both ahead and behind the front with gusts
as high as 40 mph possible even outside thunderstorms. Conditions
will gradually improve by 12Z Thursday with SKC...improving VIS
and VFR conditions prevailing.

&&

.MARINE...
A cold front is expected to impact the northern gulf waters tonight
with sh/ts. Some of these could be strong or severe between the
hours of 6pm and 2am tonight. The cold front will shift winds from
southerly to west and NW by Thursday morning. Wind speeds will rise
today into the 20-25kt range and small craft advisories will remain
until wind speeds ease to around 15kt possibly by Friday afternoon
or evening. Saturday winds will shift to NE and east and rise to 20-
25kt with some rain through the first part of next week. Winds will
shift to SE Tuesday and ease to 10-15kt ahead of the next cold front
that will likely stall by mid week well inland.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  47  64  43  57 /  80   0   0   0
BTR  48  66  44  60 /  60   0   0   0
ASD  51  67  43  61 /  70   0   0   0
MSY  53  67  48  61 /  70   0   0   0
GPT  54  67  45  61 /  60   0   0   0
PQL  54  68  45  61 /  60   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 10 PM CDT this evening for LAZ040-046>050-
     056>070-072.

GM...Small Craft Advisory until 7 PM CDT Thursday for GMZ530-532-534-
     536-538-550-552-555-557-570-572-575-577.

MS...Wind Advisory until 10 PM CDT this evening for MSZ077-080>082.

GM...Small Craft Advisory until 7 PM CDT Thursday for GMZ532-534-536-
     538-550-552-555-557-570-572-575-577.

&&

In the hours before

Special weather statement, Mar 17, 5:06 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service New Orleans LA
506 PM CDT Wed Mar 17 2021

LAZ046>050-056-057-172245-
Iberville-Livingston-Ascension-Assumption-West Baton Rouge-St.
James-East Baton Rouge-
506 PM CDT Wed Mar 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ASCENSION...WEST
CENTRAL ST. JAMES...SOUTHEASTERN WEST BATON ROUGE...WEST CENTRAL
LIVINGSTON...IBERVILLE...SOUTH CENTRAL EAST BATON ROUGE AND
NORTHWESTERN ASSUMPTION PARISHES...

At 505 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Plaquemine to 8 miles
south of Bayou Sorrel. Movement was northeast at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Baton Rouge, Denham Springs, Gonzales, Donaldsonville, Plaquemine,
Oak Hills Place, St. Gabriel, Walker, Addis, Brusly, White Castle,
Westminster, Old Jefferson, Geismar, Inniswold, Prairieville, Village
St. George, Bayou Sorrel, Shenandoah and Gardere.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3029 9143 3048 9109 3048 9087 3006 9090
      2996 9125 3000 9126 3000 9123 3004 9123
      3003 9124 3006 9127 3006 9137 3010 9138
      3010 9144
TIME...MOT...LOC 2205Z 242DEG 41KT 3026 9136 3004 9137

KLG
Special weather statement, Mar 17, 5:11 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
511 PM CDT Wed Mar 17 2021

LAZ037-039-040-049-050-071-072-172300-
Washington-Livingston-Ascension-St. Helena-Northern
Tangipahoa-Southern Tangipahoa-St. Tammany-
511 PM CDT Wed Mar 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
ASCENSION...SOUTHEASTERN ST. HELENA...NORTHWESTERN ST. TAMMANY...
LIVINGSTON...TANGIPAHOA AND SOUTHWESTERN WASHINGTON PARISHES...

At 511 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Roseland to French Settlement. Movement
was northeast at 65 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Hammond, Gonzales, Covington, Franklinton, Amite, Ponchatoula, Amite
City, Livingston, Independence, Sorrento, Roseland, French
Settlement, Albany, Madisonville, Port Vincent, Folsom, Springfield,
Montpelier, Enon and Natalbany.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3087 8994 3040 9017 3033 9044 3034 9049
      3029 9056 3019 9092 3034 9091 3034 9090
      3043 9091 3057 9071 3075 9061
TIME...MOT...LOC 2211Z 236DEG 58KT 3075 9050 3030 9079

KLG
Special weather statement, Mar 17, 5:29 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service New Orleans LA
529 PM CDT Wed Mar 17 2021

LAZ039-071-MSZ070-071-172315-
Washington-Northern Tangipahoa-Pike-Walthall-
529 PM CDT Wed Mar 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN TANGIPAHOA AND
WASHINGTON PARISHES...WALTHALL AND PIKE COUNTIES...

At 529 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Summit to near Wilmer. Movement was
northeast at 55 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Mccomb, Franklinton, Amite City, Magnolia, Kentwood, Summit,
Tylertown, Varnado, Roseland, Osyka, Mount Herman, Wilmer, Salem,
Dexter, Tangipahoa, Angie and Mccomb Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3134 9004 3118 9003 3117 9000 3114 9000
      3113 8994 3107 8992 3107 8984 3100 8983
      3100 8973 3097 8973 3094 8976 3092 8975
      3088 8978 3086 8977 3074 9053 3135 9052
TIME...MOT...LOC 2229Z 243DEG 48KT 3136 9043 3083 9030

KLG
Local storm report, Mar 17, 5:59 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
559 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     1 S DENHAM SPRINGS      30.47N 90.96W
03/17/2021                   LIVINGSTON         LA   PUBLIC

            PUBLIC REPORTED VIA SOCIAL MEDIA ABOUT A FALLEN TREE IN
            DENHAM SPRINGS ON HWY 447/WALKER S RD AND BOTH NB/SB OF
            HAMMACK RD/HOOD RD.

&&

MEGANWIL
Special weather statement, Mar 17, 6:05 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service New Orleans LA
605 PM CDT Wed Mar 17 2021

LAZ040-049-050-057-058-072-180000-
Livingston-Ascension-Southern Tangipahoa-St. John The Baptist-St.
Tammany-St. James-
605 PM CDT Wed Mar 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. JOHN THE
BAPTIST...CENTRAL ASCENSION...NORTHERN ST. JAMES...NORTHWESTERN ST.
TAMMANY...LIVINGSTON AND SOUTHERN TANGIPAHOA PARISHES...

At 604 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Springfield to near Sorrento.
Movement was northeast at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Hammond, Covington, Reserve, Laplace, Ponchatoula, Gramercy, Lutcher,
Abita Springs, Livingston, Independence, Sorrento, French Settlement,
Albany, Madisonville, Port Vincent, Folsom, Springfield, Garyville,
Natalbany and Robert.

LAT...LON 3066 8997 3037 9009 3039 9019 3038 9023
      3026 9033 3019 9043 3008 9042 3005 9096
      3062 9072
TIME...MOT...LOC 2304Z 228DEG 45KT 3045 9059 3014 9081

KLG
Special weather statement, Mar 17, 6:12 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service New Orleans LA
612 PM CDT Wed Mar 17 2021

MSZ077-172345-
Pearl River-
612 PM CDT Wed Mar 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PEARL RIVER
COUNTY...

At 612 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Sandy Hook to
Crossroads. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Poplarville and Crossroads.

LAT...LON 3084 8934 3077 8934 3076 8983 3082 8978
      3089 8978 3092 8975 3094 8976 3097 8973
      3100 8973 3101 8951 3098 8947 3098 8943
      3101 8942 3101 8935
TIME...MOT...LOC 2312Z 260DEG 29KT 3100 8970 3077 8976

KLG

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:33 AM CDTWind AdvisoryLIXAssumption, East Baton Rouge, Iberville, Saint Bernard, Saint James, Saint John the Baptist and 1 more18 hr
Mar 17, 3:18 PM CDTSpecial Weather StatementLIXPointe Coupee, West Feliciana42 min
Mar 17, 3:30 PM CDTTornado WarningLIXPointe Coupee, West Feliciana45 min
Mar 17, 4:05 PM CDTSevere Thunderstorm WarningLIXAscension, Assumption, East Baton Rouge, Iberville, Livingston, Saint James and 1 more40 min
Mar 17, 4:44 PM CDTSevere Thunderstorm WarningLIXAscension, East Baton Rouge, Iberville, Livingston, Saint Helena, Tangipahoa34 min
Mar 17, 4:50 PM CDTSpecial Weather StatementLIXEast Feliciana, Saint Helena55 min
Mar 17, 5:06 PM CDTSpecial Weather StatementLIXAscension, Iberville39 min
Mar 17, 5:11 PM CDTSpecial Weather StatementLIXAscension, Livingston, Tangipahoa49 min
Mar 17, 5:29 PM CDTSpecial Weather StatementLIXWashington46 min
Mar 17, 5:40 PM CDTSevere Thunderstorm WarningLIXWashington31 min
Mar 17, 5:59 PM CDTAreal Flood AdvisoryLIXAscension, Assumption, East Baton Rouge, Iberville, Livingston, Saint James and 2 more3 hr
Mar 17, 6:05 PM CDTSpecial Weather StatementLIXLivingston, Saint John the Baptist, Tangipahoa55 min
Mar 17, 6:07 PM CDTSpecial Marine WarningLIX53 min
Mar 17, 6:24 PM CDTAreal Flood AdvisoryLIXLivingston, Saint John the Baptist, Saint Tammany, Tangipahoa3 hr
Mar 17, 6:54 PM CDTSpecial Weather StatementLIXSaint Tammany66 min
Mar 17, 6:58 PM CDTSpecial Marine WarningLIX62 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.